Statistics say that anywhere from a third to one half of Americans experience sleep-related issues, and many of them turn to sleeping pills for a solution. Sleeping pills fall into the drug classification of sedative-hypnotics, which also include barbiturates and benzodiazepines (like Xanax, Librium and Valium). Individuals can become dependent on sleeping pills and feel as though they cannot sleep without them, especially after long periods of use. Unfortunately, many people do not know they have become dependent on sleeping pills until they attempt to stop.
Many people who quit using sleeping pills experience withdrawals. Withdrawal symptoms can last several weeks depending on how long you have been using the medication and dosage levels. The best way to manage withdrawal symptoms is by going through medical detox.
People who stop taking sleeping pills commonly report varying levels of withdrawal symptoms. Sleeping pills can cause physical and psychological dependence, which makes them particularly difficult to overcome. But with the right treatment plan in place, you can safely purge your system of sleeping pills and get your life back on track.
The severity of withdrawal symptoms varies from person to person. Common symptoms include:
- Body spasms
- Heart rate changes
Most withdrawal symptoms associated with sleeping pills are not life-threatening, but complications can occur if you are not careful. Rebound insomnia is one of the most common withdrawal symptoms people experience after quitting sleeping pills. Rebound insomnia happens because the body is still dependent on drugs to fall asleep in the first few weeks after quitting. During this time, a patient’s insomnia returns, sometimes worse than they previously experienced.
The timeline for sleeping pill withdrawals varies on a case-by-case basis. You may experience these symptoms within hours after your last dosage. In general, symptoms decrease in intensity a week after quitting, though psychological issues may persist for up to a month. During the first few days after you stop taking sleeping pills, you may experience anxiety, nausea, vomiting and hallucinations. Between four and ten days after quitting, drug cravings may surface and withdrawal symptoms will typically peak. These symptoms will usually start tapering off between 11 and 17 days after stoppage, though psychological issues may last another week or so. Heavy sleeping pill dependencies have been known to cause depression and drug cravings for several months.
Medical detox is usually the first step in ending your dependency on sleeping pills. A typical detox program will help you gradually taper off the drug and provide you with medical monitoring. A medical team will keep an eye on your vitals during the day and make sure the withdrawal symptoms do not lead to unstable conditions. If your symptoms become too severe, your doctor can adjust the treatment plan to allow your body more time to adjust. The detox period usually lasts for a few weeks, and outpatient care is typically recommended afterward. Continuing treatment after detox can help you reach long-term recovery and help manage psychological issues down the road.
Sleeping Pill Overdose Risk
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.